Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 45, NWS Grand Rapids, MI

May 24, 2021

NWS Grand Rapids, MI issued this small craft advisory at May 24, 2021, 3:07 PM EDT. It took effect at May 25, 2021, 8:00 AM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 24, 2021, 3:07 PM EDT (19:07 UTC)
In effect from
May 25, 2021, 8:00 AM EDT
Expired
May 26, 2021, 8:00 AM EDT
In force
24 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

354 
WHUS73 KGRR 241907
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
307 PM EDT Mon May 24 2021

LMZ844>849-250315-
/O.NEW.KGRR.SC.Y.0045.210525T1200Z-210526T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
307 PM EDT Mon May 24 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 8 AM EDT
WEDNESDAY...

* WHAT...Southwest winds 10 to 15 knots with gusts up to 25 
  knots and waves 2 to 5 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
590 
WHUS73 KGRR 250211
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1011 PM EDT Mon May 24 2021

LMZ844>849-251015-
/O.CON.KGRR.SC.Y.0045.210525T1200Z-210526T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1011 PM EDT Mon May 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TUESDAY TO
8 AM EDT WEDNESDAY...

* WHAT...South winds 15 to 25 knots and waves of 3 to 5 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 8 AM Tuesday to 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

DUKE
681 
WHUS73 KGRR 251524
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1124 AM EDT Tue May 25 2021

LMZ844>849-252330-
/O.CON.KGRR.SC.Y.0045.000000T0000Z-210526T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1124 AM EDT Tue May 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
WEDNESDAY...

* WHAT...South winds 15 to 25 knots and waves of 3 to 5 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...Through 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
464 
WHUS73 KGRR 251939
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
339 PM EDT Tue May 25 2021

LMZ844>849-260345-
/O.CON.KGRR.SC.Y.0045.000000T0000Z-210526T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
339 PM EDT Tue May 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
WEDNESDAY...

* WHAT...Southwest winds 15 to 25 knots and waves of 3 to 5 feet 
  expected.

* WHERE...St Joseph to Manistee.

* WHEN...Through 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

wdm
015 
WHUS73 KGRR 260257
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1057 PM EDT Tue May 25 2021

LMZ844>846-260400-
/O.CAN.KGRR.SC.Y.0045.000000T0000Z-210526T1200Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-
1057 PM EDT Tue May 25 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves were not meeting Small Craft Advisory criteria and
therefore the advisory was cancelled.

$$

LMZ847>849-261100-
/O.CON.KGRR.SC.Y.0045.000000T0000Z-210526T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
1057 PM EDT Tue May 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT
WEDNESDAY...

* WHAT...Southwest winds 10 to 20 knots and waves 3 to 5 feet.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
436 
WHUS73 KGRR 260704
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
304 AM EDT Wed May 26 2021

LMZ847>849-261200-
/O.CON.KGRR.SC.Y.0045.000000T0000Z-210526T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
304 AM EDT Wed May 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WHAT...Southwest winds 15 to 25 knots and waves 3 to 5 feet.

* WHERE...Grand Haven to Manistee.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
956 
WHUS73 KGRR 261151
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
751 AM EDT Wed May 26 2021

LMZ847>849-261300-
/O.EXP.KGRR.SC.Y.0045.000000T0000Z-210526T1200Z/
Grand Haven to Whitehall MI-Whitehall to Pentwater MI-
Pentwater to Manistee MI-
751 AM EDT Wed May 26 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

The winds and waves have diminished below criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at May 24, 3:03 PM EDT, 4 minutes earlier.

Area forecast discussion, May 24, 3:03 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
303 PM EDT Mon May 24 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 239 PM EDT Mon May 24 2021

- Gusty winds Tuesday

- Stronger thunderstorms later Tuesday into Wednesday AM

- Much cooler and wet for the CWA for later Thursday into Fri night

&&

.DISCUSSION...(This evening through next Monday)
Issued at 239 PM EDT Mon May 24 2021

- Gusty winds Tuesday

On Tuesday...deep southwesterly flow develops.  As we heat up during
the day...bufkit overviews from the GFS and NAM 3KM suggest  that
inland areas will mix into the 30 to 40kt wind range.  These values
are slightly below wind advisory criteria...thus no headlines are
planned.  Along the lakeshore...the mixing height will be much
lower...thus less wind will occur there. As a result...Tuesday is
looking like a windy and warm day for much of the region.

- Stronger thunderstorms later Tuesday into Wednesday AM

Instability is shown to build during Tuesday afternoon and models
are showing a few thunderstorms developing.  Gusty winds could
accompany any heavier downpour.  The 12z HRRR surface wind gust plot
actually shows pockets of higher wind gusts with the precipitation
roughly 21z Tuesday to 01z Wednesday.  Then for Tuesday night into
Wednesday morning...the frontal zones drops in from the northwest.
Model guidance shows the instability decreasing along this zone as
it moves into the CWA during the night. ML CAPE values are shown to
mainly be below 500 j/kg.  In addition the axis of higher bulk 0 to
6 km shear is shown to be lagging behind the front.  So it appears
there will be a line of showers and storms moving in from the
northwest through the night...diminishing as they do.  Some
instability tries to reform Wednesday morning over southeast zones
prior to the front clearing the CWA...so thunderstorms could
restrengthen then.

- Much cooler and wet for the CWA for later Thursday into Fri night

While model guidance is not on the same page with the timing and
strength of this next wave of low pressure...they do show it
tracking eastward...just south of the CWA. This puts the CWA on the
colder side of the storm...and it will indeed draw down a chilly
airmass from Ontario.  Some of the model guidance is showing temps
of at least 15 degrees below normal for the end of the week.  The
GFS and GDPS surface temps for example show the values stuck in
the 40s for Friday north of Grand Rapids. Models have trended
lower with the QPF for this event with most showing a half inch or
less. However the DGZ is shown to moisten up and there is some
lift shown in that zone so confidence is relatively high that we
will see some widespread rain. We will maintain the high POPs for
the passage of this system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 136 PM EDT Mon May 24 2021

Clouds are trying to scatter out south of I-96; we're likely to
see a bkn VFR cu deck the rest of the day.

What's left of the cold front that passed through last night is
mixing out as it heads north. There might be enough convergence to
fire a shower or storm after 21z. Anything that develops won't
last past sunset.

Wind will increase last in the period...by late morning Tuesday.

&&

.MARINE...
Issued at 239 PM EDT Mon May 24 2021

Winds and waves will increase considerably Tuesday even with the
limited mixing height as the surface pressure gradient tightens
up ahead of the front. The south to southwesterly flow will favor
the northern zones for the highest waves. We will issue a small
craft advisory for this event.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 8 AM Tuesday to 8 AM EDT Wednesday for
     LMZ844>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...04
MARINE...MJS
Hazardous weather outlook, May 24, 4:15 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
415 AM EDT Mon May 24 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
415 AM EDT Mon May 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A few thunderstorms are possible today and tonight, particularly
between mid afternoon and mid evening east of Highway 131. Severe
weather is not expected but locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely from late Tuesday night through early
afternoon Wednesday. Locally heavy rainfall is the main threat,
but a few strong or severe storms cannot be ruled out Wednesday
east of a Kalamazoo to Lansing line between mid morning and early
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-250815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
415 AM EDT Mon May 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of dense fog may redevelop over Lake Michigan today and
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will likely become hazardous to small craft
for Tuesday into Tuesday night, especially north of Holland, due
to southerly winds of 15 to 25 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 24, 9:54 AM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 AM EDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     HEAVY RAIN       3 ENE MOUNT PLEASANT    43.62N 84.73W
05/24/2021  M1.09 INCH       ISABELLA           MI   AWOS

            AWOS STATION KMOP MT PLEASANT MUNI ARPT.

0840 AM     HEAVY RAIN       5 WNW SAND LAKE         43.33N 85.60W
05/24/2021  M0.82 INCH       NEWAYGO            MI   MESONET

            MESONET STATION 8728D 4 WNW SAND LAKE.

0700 AM     HEAVY RAIN       ALMA                    43.38N 84.66W
05/24/2021  M0.66 INCH       GRATIOT            MI   COCORAHS

            COCORAHS STATION MI-GR-3 ALMA 0.3 NW.

&&
Local storm report, May 24, 11:30 AM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 SE TRUFANT            43.29N 85.33W
05/24/2021  M1.29 INCH       KENT               MI   COCORAHS

            COCORAHS STATION MI-KN-95 TRUFANT 1.8 SE.

&&

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.